Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 2:33 PM EDT for Estill County, Jackson County, Kentucky. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 2:33 PM EDT (18:33 UTC)
- Expired
- Jun 2, 2002, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Estill County, KY, Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:20 PM EDT | Hail 0.88 | Turkey Foot, KY | Nickel sized hail lasted for five minutes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:05 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 2, 11:05 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1105 AM EDT SUN JUN 2 2002 COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS. SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR HEAVY RAINERS AGAIN. MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S FOR NOW FOR MOST OF THE AREA. 12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL STEWING ON IT. ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY 10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON SOME STORMS MAY BE STRONG TYPE OF WORDING. UPDATE OUT SHORTLY. .JKL...NONE. HALL
In the hours before
Special weather statement, Jun 2, 9:00 AM EDT, 5 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 900 AM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
Special weather statement, Jun 2, 1:00 PM EDT, 1 hour 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON KY 100 PM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 44 min |
| Jun 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 47 min |
| Jun 2, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 61 min |
| Jun 2, 2:33 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 3 hr |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 64 min |
| Jun 2, 3:35 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 71 min |
| Jun 2, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 57 min |
| Jun 2, 5:59 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 4 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jun 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 60 min |
| Jun 2, 6:59 PM EDT | Flash Flood Warning | JKL | Jackson | 4 hr |
| Jun 2, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.